Alert archive / Wyoming / High Wind Watches in 2026

High Wind Watch 5, NWS Cheyenne, WY

January 5, 2026Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 5, 2026, 2:31 PM MST for Laramie County, Platte County, Wyoming. It took effect at Jan 6, 2026, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 5, 2026, 2:31 PM MST (21:31 UTC)
In effect from
Jan 6, 2026, 2:00 AM MST
Expired
Jan 6, 2026, 1:00 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2026-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2026-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 5, 10:33 AM MST, 3 hours 58 minutes earlier. Its key messages:

  • Another round of high winds are possible today, with High Wind Watches in effect for Bordeaux, Platte County, and the South Laramie Range and Foothills.
  • Mountain snow is expected across the Sierra Madre Range through Monday night. A Winter Weather Advisory is in place.
Area forecast discussion, Jan 5, 10:33 AM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1033 AM MST Mon Jan 5 2026

.KEY MESSAGES...

- Another round of high winds are possible today, with High Wind
  Watches in effect for Bordeaux, Platte County, and the South
  Laramie Range and Foothills.

- Mountain snow is expected across the Sierra Madre Range
  through Monday night. A Winter Weather Advisory is in place.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 230 AM MST Mon Jan 5 2026

Wind wind go away, come back another day. Well, after a brief
'lull', strong winds will make a triumphant return across portions
of southeast Wyoming this morning, primarily for our known wind
prones and prone adjacent areas along I-25. Why is this happening
again? We have a few factors in play, a 250mb jet maximum sliding
across our CWA along with 55 knot 700mb winds. With ample
subsidence, these winds will mix down to the surface where a tight
pressure gradient and a lee-side trough is in place. All these
ingredients working together will elicit strong winds once again,
primarily in the 25 to 35 mph range with gusts to 65 mph, through
this afternoon. So, High Wind Watches are in effect and may be
upgraded to Warnings later this morning. In other news, weak ridging
aloft is sliding off to the east which is allowing a shortwave to
ride up the backside into western portions of our CWA. With this
energy, ample mid-level moisture, and mountainous topography aiding
in orographic lift, accumulating snow is likely now into this
evening across the Sierra Madre Range. And as such, a Winter Weather
Advisory is in effect through 11pm this evening. Some of the lower
elevations in the vicinity of the Sierra Madre Range may see snow as
well. Also, something you don't normally see this time of year, with
decent instability parameters and Hi-Res guidance reflectivity
indicating convective storms, heavy snowfall at times is likely
along with a potential rumble of thunder for portions of Carbon
County, including the Rawlins area this morning and afternoon.

Looking ahead into Tuesday, we are anticipating another round of
strong winds with a 700mb jet maximum of 75 knots sliding in and
enough subsidence bringing these winds to the surface. So, by
Tuesday afternoon, the wind prones and wind prone adjacent areas
across southeast Wyoming may be impacted by high winds once again
which will continue into the nighttime hours. All this may bring the
need for more wind products, stay tuned... With all this wind talk
out of the way, what will the temperatures be doing in the short
term? Highs today will be a few degrees cooler then yesterday as
cooler air aloft filters in. Even so, our forecast highs will still
be above average for this time of year with 40s west of I-25 and 50s-
60s east of the corridor. Monday night lows will dip to around 30
for many locations across the CWA. Tuesday, much of the same regards
to highs and lows, but a smidgen cooler.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 300 PM MST Sun Jan 4 2026

No major changes to the long term forecast. Please see previous
discussion...

The long term will be characterized as active. The period will start
with weak northwest flow over the region with a shortwave
disturbance embedded within it which will bring windy conditions
Tuesday evening through Wednesday as well as light mountain snow. By
Wednesday night into Thursday morning, the southwest flow will have
shifted farther to the east with slight chances (<10%) of low
elevation light snow.

Primary concern through the long term will be the high winds that
will accompany the disturbance that will cross the region late
Tuesday evening and persisting through Wednesday morning. Surface
wind guidance also shows strong low level winds and in-house
guidance shows Bordeaux seeing nearly 80-90% probabilities of
sustained between 38-48 kts (43-55 mph) Tuesday evening into
Wednesday morning with gusts between 55-63 kts (63-72 mph). 700 mb
deterministic guidance shows another strong 700 mb jet lining up
along the ridge lines and out across some of the lower terrains with
peak gusts of 72-78 kts (82-89 mph) Tuesday night which signals high
probabilities the winds will mix down to the surface with 80-90%
confidence. All this leads to higher confidence (90-100%) that there
will be a high wind event occurring Tuesday evening through
Wednesday morning.

Tuesday evening models are in firm agreement with the upper level
flow aloft being slightly northwest. This will dampen the amount of
snowfall expected along the ranges. 72 totals have dropped
significantly between the last runs with models now showing less QPF
over the region. Tuesday night into Wednesday morning there is no
accumulation expected. However, by Wednesday morning, models show
the flow aloft to shift to the southwest. This will allow for some
moisture advection into the region. Deterministic guidance does
show some precipitation coming in over the mountains, but QPF
amounts have dropped and the Sierra Madres are only looking at up to
inches between Wednesday and Thursday with 60-70% confidence, while
the Snowy Range will see 55-65% confidence in 0.5-1 inch. Thursday
to Friday there is 50-70% confidence in the Sierra Madres seeing an
additional 3 inches and the Snowys seeing 1 inch. By Friday, models
become a bit more diverged and snow accumulations drop off to little
to no accumulations.

Lastly, while clusters show a bit of divergence in the models with
the incoming trough with regards to positioning and timing, models
do agree on at least there being southwest flow aloft through the
period. As the southwest flow aloft continues to build, temperatures
will begin reflecting the cooler temperatures and by Thursday,
temperatures east of Laramie Range will see highs below 50. These
temperatures Thursday are still averaging nearly 10 degrees above
normal, however, the trend in the long term is downward through the
early weekend before another possible swing in the warming direction
may return.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1033 AM MST Mon Jan 5 2026

VFR conditions through the TAF period. Some mid to high level
clouds look to migrate over KRWL and KLAR. KRWL has a better
chance of seeing lower clouds that KLAR but recent bases look to
broken at 3,500ft. The clouds should stay above 5,500ft for
KCYS. A low level jet looks to set up over Southeast Wyoming
overnight with winds between 50 to 60kts at 2,000ft. There could
be some bleed over into our Nebraska sites but right now it
looks pretty clear for our Nebraska Terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ106-107-
     116-117.
     Winter Weather Advisory until 11 PM MST this evening for
     WYZ112.
NE...None.

&&

SHORT TERM...RZ
LONG TERM...WFOCYS/RZ
AVIATION...MM
Hazardous weather outlook, Jan 5, 3:03 AM MST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
303 AM MST Mon Jan 5 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-061015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
303 AM MST Mon Jan 5 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Another round of high winds are possible today, with High Wind
  Watches in effect for Bordeaux, Platte County, and the South
  Laramie Range and Foothills.

- Mountain snow is expected across the Sierra Madre and Snowy
  Ranges today. Greatest amounts in the Sierra Madres, so a Winter
  Weather Advisory is in place.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Mild temperatures will continue as ridging aloft dominates
  weather conditions.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 5, 1:14 PM MST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
114 PM MST Mon Jan 5 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     Non-Tstm Wnd Gst 1 NNW Whitaker          41.42N 104.88W
01/05/2026  M59 MPH          Laramie            WY   Dept of Highways

            Mesonet station KWTR 0.6 NW Whitaker
            (WYDOT).

&&
Local storm report, Jan 5, 1:56 PM MST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
156 PM MST Mon Jan 5 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
01/05/2026  M58 MPH          Platte             WY   Dept of Highways

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:39 AM MSTHigh Wind WarningCYSAlbany, Laramie, Platte61 hr
Jan 5, 2:31 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Laramie, Platte50 hr

Nearby

High Wind Watches in Wyoming, 2026Every high wind watch in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.